Colorado, 2025

Hail in Colorado, May 28, 2025

May 28, 2025 · NWS PUB · 2 events in 2 counties and zones

Northwest flow was in place over the area and allowed for severe thunderstorms to develop across El Paso and Baca Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

Northwest flow was in place over the area and allowed for severe thunderstorms to develop across El Paso and Baca Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at May 28, 11:18 AM MST, 45 minutes earlier. Its key messages:

  • Strong to severe storms are expected today, with all modes of severe possible, especially over our eastern plains.
  • Patchy morning fog Thursday, then another round of showers and thunderstorms for the mountains and adjacent plains during the afternoon and evening.
  • Daily chances of rain showers and thunderstorms through the weekend and into the next work week.
Area forecast discussion, May 28, 11:18 AM MST, 45 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1218 PM MDT Wed May 28 2025

.KEY MESSAGES...

- Strong to severe storms are expected today, with all modes of
  severe possible, especially over our eastern plains.

- Patchy morning fog Thursday, then another round of showers and
  thunderstorms for the mountains and adjacent plains during
  the afternoon and evening.

- Daily chances of rain showers and thunderstorms through the
  weekend and into the next work week.

&&

.SHORT TERM /THROUGH TONIGHT/...
Issued at 300 AM MDT Wed May 28 2025

Currently..

Though all lightning and thunderstorm activity has pushed east into
Kansas as of 2am this morning, a few lingering showers can be seen
on radar across portions of our eastern plains. Satellite also
depicts lots of cloud cover over the region, with a stratus deck
beginning to push in from our northeast. DESI probs indicate that
Pueblo, El Paso, Crowley, and Otero counties will once again be
favored for patchy fog and low cloud development, though the risk
for widespread dense fog remains too low for headlines at this time.
Temperatures are in the 50s across the lower elevations, and
dewpoints are mainly in the mid to upper 40s or above.

Today..

Models burn off this morning's cloud cover early once again, leading
to an early start on today's warming and realization of instability
levels above 1000 J/Kg of CAPE, especially on our southern plains.
Models continue bring the low into the upper mid west later this
afternoon, pushing a cold front southwards across our plains
throughout the day today as well. This front will interact with a
dryline, which high res models are bringing further west and back
into our eastern counties by this afternoon. The better forcing,
provided by the cold front, along with the dryline interaction will
increase our risk for severe thunderstorm development this afternoon
and this evening. CAMs initiate thunderstorms over El Paso and
Pueblo counties as early as 1-2PM, along with a line of storms
further south across Baca County early in the afternoon hours. As
the front continues to march southwards, storms look to progress
east-southeast and into an environment that forecast soundings
depict as showing strong low-level and deep layer shear. This
environment will be supportive of all modes of severe, including a
risk for large hail and possibly a tornado or two. CAMs show
convection congealing into a bowing line by this evening, which will
perpetuate the risk for qlcs tornados and damaging winds. Outside of
severe thunderstorms on our plains, sub-severe storms are likely
over much of the high country today, with daytime highs warming to
near normal for most locations before the arrival of our cold front.

Tonight..

High res model guidance suggests that our severe threat should push
southeast and out of our forecast area by around 9 or 10 pm this
evening at the latest, though lingering thunderstorms and outflow
activity could keep mostly sub-severe activity going later than
that. Models agree that moist air behind today's convection will
shove another round of fog and stratus into much of the area as
well, especially over the east facing slopes of our eastern
mountains and into the I-25 corridor, to include Pueblo, El Paso and
Teller counties.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
Issued at 300 AM MDT Wed May 28 2025

Thursday...The combination of a cold front passage the day before,
and an upper shortwave sweeping across the state, will make for a
cooler but potentially active day on Thu. Llvl moisture banked up
against the eastern mts should start the day with patchy fog across
the plains and especially along the I-25 Corridor. A swath of around
1200 j/kg of CAPE along the eastern mts and I-25 Corridor, coupled
with abundant 0-6 km shear, means that shower and thunderstorm
activity is likely by the afternoon for those areas, while further
east all signs point to a capped environment. Of course, this all
depends on whether breaks in the cloud cover can happen. Latest SPC
guidance has the entire area within a General thunder box, but the
previous Marginal has been pulled. Activity drops southeastward and
diminishes across CO during the evening. Thu will be the coolest day
of all 7 days, with high temps in the upper 60s to mid 70s for
the high valleys, and 60s across the plains.

Friday and Saturday...Very messy upper pattern persists over the
weekend, as models continue to show an upper ridge building into the
western US and trapping some moisture across CO. One new feature
models are picking up on is an upper disturbance glancing by to the
northeast on Sat, even though there is some model disagreement on
location. There will be a daily shot of isolated to low-end
scattered precipitation, mainly focused across the higher terrain,
along with warmer temperatures. Temps will climb into the 70s to
near 80F for the high valleys each day, and into the upper 70s to
mid 80s for the plains.

Sunday through Tuesday...Long range models indicate that an upper
low sitting off the CA Baja will finally weaken and start to move
onshore across the Desert SW Sunday, helping to draw moisture up
into the Four Corners and CO. This increased southwest flow and
moisture advection will lead to two thing; enhanced precipitation
chances across the western half of the CWA, and very warm
temperatures for the eastern plains. By Monday night the upper low
weakens to the point that it merges with a deepening low trough over
the West Coast. West to southwest flow across CO will increase even
moreso, with some question on whether a dry slot develops for the
state on Tue. Sunday will probably be the warmest day for most
areas, with 70s to around 80F for the high valleys, and 80s to
around 90F for the plains. Mon and Tue will warm into the lower to
mid 70s for the high valleys, and again 80s to around 90F for the
plains. Moore

&&

.AVIATION /18Z TAFS THROUGH 18Z THURSDAY/...
Issued at 1214 PM MDT Wed May 28 2025

Main forecast updates were to refine timing of most impactful
periods of thunderstorms, associated wind trends, along with
lowering ceilings tonight into Thursday morning.

Relatively quiet at the start of the period, with any showery
development remaining isolated over the higher terrain. The main
focus in the near term is with a boundary which has sagged
south already this morning, currently situated around and just
to the north of COS. While this has been slowing, see no reason
why this won't sag further south and bring a wind shift to COS.
So, do expect a wind shift at COS here at the start of the
period, but wind speeds should remain relatively light at this
time. Overall conditions at ALS look to stay quiet through much
of the period, with the only concern is still a period of TS
later this afternoon. Latest guidance does keep most of the
activity away from ALS but with some uncertainty still in place,
have opted to keep the PROB30 in place. Did shorten the time
window and if trends continue, could see removing the PROB30
altogether.

Active period for COS and PUB through the entire period, again
with the risk of thunderstorms this afternoon into the evening,
varying winds and speeds, and increased likelihood for lowering
ceilings tonight that will last through the end of the period.
That being said, while shower and thunderstorm development is
likely around both terminals, confidence on direct impacts is
still somewhat lower and feel that the PROB30s in place are
still valid. Again, did refine the time windows for thunder, and
really tried to hone in on those times when the highest chances
will be. Will be closely monitoring trends in the very near
term, and could see updates needed to further refine the thunder
mention. If storms due impact the terminals, heavy rain with
vis at or below 3sm are expected, along with strengthening
northerly winds. Would not be surprised to see at least small
hail as well. Precip development looks to continue into the
evening, however, the risk of thunder/storms quickly lowers
during this period. VFR ceilings for most of this afternoon,
though a lowering trend into the evening is likely. MVFR
ceilings then in place for most of the night and into Thursday
morning. With a southeast to east wind in place through Thursday
morning, feel confident these ceilings will remain through the
end of the period. Have not gone IFR yet, but this will need to
be monitored with later forecast updates.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
None.

&&

SHORT TERM...EHR
LONG TERM...MOORE
AVIATION...RODRIGUEZ
Hazardous weather outlook, May 28, 10:47 AM MST, 1 hour 16 minutes before
Hazardous Weather Outlook...CORRECTED
National Weather Service Pueblo CO
1147 AM MDT Wed May 28 2025

COZ058>089-093>099-291700-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1147 AM MDT Wed May 28 2025

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...Today and Tonight

Scattered to numerous strong to severe thunderstorms will be
possible today, with the greatest risk over the southeast plains.
Damaging wind gusts up to 70 mph, large hail up to 2.5 inches in
diameter, heavy rainfall and even a tornado or two will be
possible this afternoon and early evening, especially across
Kiowa, Bent, Prowers and Baca counties. The primary timeframe for
severe storms will be between 2 PM and 5 PM for the I-25 corridor
counties, and 3 PM to 8 PM for the southeast plains.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Widespread showers and thunderstorms will continue on Thursday
across much of southern Colorado. Hail, wind and locally heavy
rainfall will all be possible mainly near the southeast mountains.

More isolated to scattered showers and thunderstorms are possible
Friday and Saturday, mainly across the higher terrain. Convection
chances increase for Sunday through Tuesday across the western
half of the forecast area, especially along the Continental
Divide.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will
be likely over portions of the region.

31/31

In the hours before

Special weather statement, May 28, 11:46 AM MST, 17 minutes before
Special Weather Statement
National Weather Service Pueblo CO
1246 PM MDT Wed May 28 2025

COZ084-085-281915-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
1246 PM MDT Wed May 28 2025

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL EL PASO COUNTY THROUGH
115 PM MDT...

At 1246 PM MDT, Doppler radar was tracking a strong thunderstorm over
Cimarron Hills, or 8 miles east of Colorado Springs, moving east at
20 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Schriever Space Force Base, Ellicott, Falcon, Cimarron Hills,
Peterson Space Force Base, and Colorado Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3881 10477 3897 10476 3898 10429 3868 10427
TIME...MOT...LOC 1846Z 276DEG 18KT 3888 10468

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Hodanish

The radar

The Pueblo radar (KPUX), 64 km away, was scanning. The volume nearest the first event began at 19:00 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, El Paso

When
May 28, 12:03 PM MST to 12:06 PM MST
Where
El Paso County, 2.82 mi N of Peterson Afb
Measured
1.5 in hail
Reported by
Public
Coordinates
38.870, -104.700

Hail up to 1.5 inches in diameter fell across central El Paso County from a supercell thunderstorm.

Hail, Baca

When
May 28, 1:59 PM MST to 2:02 PM MST
Where
Baca County, 0.55 mi W of Walsh
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
37.380, -102.290

Hail up to 1.25 inches in diameter fell across eastern Baca County from a cluster of severe thunderstorms.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2025Every state in 2025This day in weather historyWarnings in Colorado, May 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1272984, 1272983.